MAUDE Adverse Event Report: COOK INC COOK TURBO-FLO HD HEMODIALYSIS CATHETER SET

COOK INC COOK TURBO-FLO HD HEMODIALYSIS CATHETER SET
Model Number N/A
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 11/13/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Common name: catheter, hemodialysis, non-implanted.Procode: mpb.Pma 510k #: k161504.(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer reported that the venous line of the turbo-flo hd hemodialysis catheter did not close properly, which resulted in some drops of blood loss even though the line was clamped.During the initial insertion of the catheter, before correct placement was confirmed, the 2 lumens were clamped off, leaving only the connector free during that stage of the procedure.However, it was at this time that the venous line of the catheter leaked blood.From that point on, it was observed that the clamp did not work well.The catheter remained in place.The device has since been removed and is reported to be available for evaluation, however, the device has not been received to date.
 
Event or Problem Description
The international customer reported that the venous line of the turbo-flo hd hemodialysis catheter did not close properly, which resulted in some drops of blood loss even though the line was clamped.During the initial insertion of the catheter, before correct placement was confirmed, the 2 lumens were clamped off, leaving only the connector free during that stage of the procedure.However, it was at this time that the venous line of the catheter leaked blood.From that point on, it was observed that the clamp did not work well.The catheter remained in place.The device has since been removed and is reported to be available for evaluation, however, the device has not been received to date.Additional information received which provided clarification of patient outcome."there was no adverse event for patient.Only some drops of blood escape from catheter.Nothing important, but it should not leak when clamping.No transfusion needed, nothing injury for patient.".
 
Additional Manufacturer Narrative
Investigation - evaluation.A review of the dimensional verification, complaint history, device history record, drawing, instructions for use (ifu), quality control, and a visual inspection and functional evaluation were conducted during the investigation.Clinical assessment: according to the initial reporter, the patient did not experience any adverse effects due to this occurrence.The device was not capped during the procedure.Per the ifu, ¿prepare the catheter for insertion by flushing each of the lumens with normal saline, and clamp the proximal extension.Attach the injection cap to the proximal extension.Leave the distal extension uncapped for wire guide passage.¿ then, ¿after the catheter is in position, remove the wire guide and inner obturator.Venous blood should be easily aspirated.Each lumen should be capped and locked with solution based on specific hospital policy or protocol.¿ the device is still in use and it is likely that the capping of the device is what prevented the further blood loss.Per the customer, forceps were used to clamp the device instead of hemostats and it is not likely that forceps could completely clamp the device.There is no information regarding the use of heparin that may have contributed to this event.The fact that the device continued to have blood loss even with forceps could potentially lead to serious injury to the patient such as blood loss leading to medical intervention or worse, an air embolism.There is no information regarding the amount of blood loss.There is no information regarding whether the device was entirely clamped.At this time, the clinical assessment cannot eliminate any possible causes for this event such as medical procedure, user technique, heparin use, device failure, or manufacturing related causes.The device was returned and an analysis was performed.When a leak test was performed using water during the functional evaluation of the device, the leak was discovered to be coming from the extension tubes at the side ports with the red hubs.No leakage was noted from the extension tube of the blue hub.The visual inspection of the device confirmed that the outer diameter of the extension tube measured within specification.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Although the failure mode was able to be duplicated, based on the provided information, inspection of returned product and the investigation, a definitive root cause cannot be determined.We have notified the appropriate personnel and will continue to monitor for similar complaints.Complaint confirmed based on customer testimony and returned device evaluation.Per the quality engineering risk assessment no further action is required.

Brand Name
COOK TURBO-FLO HD HEMODIALYSIS CATHETER SET
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7097197
Report Number1820334-2017-04154
Device Sequence Number19058309
Product Code MPB
UDI-Device Identifier00827002350830
UDI-Public(01)00827002350830(17)190509(10)7828353
Combination Product (Y/N)N
Initial Reporter CountryES
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberC-HDCS-1201J-LSC
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 11/14/2017
Supplement Date Received by Manufacturer02/09/2018
Initial Report FDA Received Date12/07/2017
Supplement Report FDA Received Date03/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1